1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Headache with Metformin

Discussion in 'Ask A Question' started by Pinnig, Jan 31, 2010.

  1. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    I wonder if anyone could tell me if they have had a similar reaction.

    I was diagnosed in June and my Hb1AC was 8.5. Got it down with diet weight loss and exercise alone to 7.2 in October. However, I hadn'd been feeling so great for the last month or so and some of my symptoms pre diagnosis were creeping back. So I went back to the practice nurse last week and had some more tests done. My urine sample was loaded with sugar, my fasting bg in the surgery that morning was 14 and my test results came back with an Hb1AC that had risen to 7.5.

    I started metformin 500mg with my evening meal on Thursday. That's to increase to 500mg three times a day over the next three weeks. I've fely a bit icky but nothing serious - except a stonking headache I can't shift even with paracetamol. Everything I've read on the patient leaflet with the medicine and on here suggests that could be a side effect. It's hideous and I am not looking forward to getting through a working week with a headache like this.

    Has anyone had a similar experience and how long might it last? I fear it may get worse as I up the doseage. Thanks
     
  2. leather_ferret

    leather_ferret · Well-Known Member

    Messages:
    60
    Likes Received:
    16
    Trophy Points:
    28
    Hi,

    I am a total newbie here. I was diagnosed on Thursday & started on a three week build up of Metformin 500 on Friday.

    My readings have been been swinging between 17ish and 26 over the weekend and unsurprisingly I'm peeing and drinking for England.

    I too have had stonking headaches which felt very 'hangovery' Then the penny dropped!
    I wondered if I was drinking enough to keep up with the waste disposal department. :?
    I consciously up my intake of water and the headaches fade away over the next hour.

    Of course, this may be totally unrelated to your case & I could be wrong in mine too.
    Hang on here for some wiser heads to advise and I will be watching eagerly for the answers too.

    be good & be lucky

    Dave
     
  3. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Thanks for your reply Dave. I too wondered if i could be a bit dehydrated so upped my fluid intake but the headache persists. I'm just hoping it's a side effect that'll fade soon cos it's quite literally doing my head in!!!
     
  4. catherinecherub

    catherinecherub · Guest

    Hi Pinnig,
    I think you should ask if you can go on the slow release Metformin, Glucophage, as people don't seem to have the side effects with this version. A continual headache is debilitating. As you have upped the fluids with no result, it cannot be dehydration.
    The other possibility, are you taking meds for high cholesterol or blood pressure? Some of these can cause headaches.

    Hope this helps,

    Catherine.
     
  5. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Thanks Catherine. My BP and cholesterol levels are normal so i'm not on any medication other than metformin and the headache only arrived after I started taking it. I'll give it another day and see if it lifts if not I'll ask for a change of medication. Thanks again for your advice.
     
  6. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Hi folks,

    My headache reduced to a dull roar and the gippy tummy is no worse so I decided to stck with the metformin. My BG readings are great, lots of 6.8 readings 2 hours after food, and compared with how they have been I'm delighted.

    But, there always seems to be a but..... the headache has returned with a vengeance along with back pain, cold type symptoms and todays development is an itchy rash. I had to come home from work at lunch time because I feel so awful. In some ways I wish I hadn't beacuse I just can't get warm at home. That's the trouble with heating on the timer - I'm freezing!

    I called the surgery to speak to the diabetic nurse but as she was out on calls spoke to a GP instead. He's concerned about these symptoms, asked me to stop the metformin and come in and see him tomorrow.

    I do feel pretty rubbish but kind of expected to given others experiences in adjusting to the metformin. I wonder if I may have an allergy to it but will wait see what the GP says tomorrow.

    Wondered if anyone else had similar problems?

    Thanks
     
  7. Synonym

    Synonym · Well-Known Member

    Messages:
    1,384
    Likes Received:
    4
    Trophy Points:
    58
    Hi Pinning

    Just wondering how you got on at the surgery?

    Hope things pick up for you very soon. :)
     
  8. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Hi there,

    Thanks for replying. I'm due to see the GP at 3.30 so i'll post again later today. My headache isn't as bad this morning and the rash has subsided so hopefully when the metformin has fully worked out from my system I'll feel better.
     
  9. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    342
    Trophy Points:
    103
    Maybe it's an infection and not the metformin after all
    Hana
     
  10. Sheilabye

    Sheilabye · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Hi :D I was diagnosed before Xmas over a year ago 2008.
    Originally I was taking Metformin Hydrochloride 500mg .My BS (Blood Sugars) were high at the time I was diagnosed and I was drinking large amounts of water and peeing lots. I also started to have severe diarrhoea and stomach cramps. Being overweight made my BS's worse and symptoms worse. Eventually I got to see my Diabetic Nurse, who was really great. She said that in order to lose weight I needed to try the slow release Metformin (glucophage) and warned that I should leave a gap of 5 hours between meals so that my BS settled down (my diet being sugar free and otherwise normal diet) I was also advised not to eat late in the evening because I was waking with high BS and a stonking headache plus dehydration related to the BS being raised hyperglycemia). I really try (although very hard at times)to eat 3 meals a day, 5 hours apart and finish eating dinner in the evening by 7pm. To be honest this works for me when I stick to it in practice. The weight is coming off also exercise after a meal (like a walk) usually helps to get rid of excess sugars that harm. Hope this helps :|
     
  11. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    Hi there,

    Hana, you may well be right. My GP gave me a good check over today. It's possible that I may have an infection and he thinks working out what's wrong will be a process of elimination. I've to remain off the metformin to see if symptoms clear up on their own, meanwhile he's suggested I may have an infection in my sinus - that may expalin the headache - and wants to rule out a UTI - that may explain the lower back pain. However, it could also be side effects or an allergy to the metformin.

    Until the metformin works its way out my system and the test results are back I'll need to keep it till it's better. I might still feel rubbish but hats off to my GP who made time to see me today. I go back next week and take it from there.
     
    • Like Like x 1
  12. Synonym

    Synonym · Well-Known Member

    Messages:
    1,384
    Likes Received:
    4
    Trophy Points:
    58
    Hello again, Pinnig,

    Glad you managed to get to see the GP. Hope you feel lots better very soon. :D
     
  13. Pinnig

    Pinnig · Active Member

    Messages:
    42
    Likes Received:
    1
    Trophy Points:
    28
    me too. thanks synonym
     
  14. pogybait1

    pogybait1 Type 1 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    Had a small glass of wine when I recently started Metformin 500mg twice a day, last week. Headache, three Tylenol. Next night, Rum on the rocks, worse headache, three Tylenol and bed at 8pm.
     
  15. leshazel

    leshazel Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
     
  16. leshazel

    leshazel Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    You have got to drink lots of water with metformin, It put me in hospital for nearly a week for rehydration. Ask your doc to change to something like Gliclazide. Also I came off fluoride toothpaste as it was making me ill. Look up fluoride poisoning from toothpaste on nhs website......Regards Les.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook